Alert archive / Minnesota / Special Weather Statements in 2013
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 12, 2013, 10:55 PM CDT for Douglas County, Todd County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2013, 10:55 PM CDT (03:55 UTC)
- Expired
- Jul 12, 2013, 11:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Twin Cities, MN
Counties Douglas County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 169 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2150 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
017 WWUS83 KMPX 130355 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1055 PM CDT FRI JUL 12 2013 MNZ041-042-130445- DOUGLAS-TODD- 1055 PM CDT FRI JUL 12 2013 AT 1052 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF ALEXANDRIA...OR 17 MILES EAST OF HOFFMAN. THIS STORM WAS MOVING EAST AT 40 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... GARFIELD. ALEXANDRIA. NELSON. BELLE RIVER. OSAKIS. CLOTHO. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. && LAT...LON 4612 9467 4577 9467 4577 9556 4609 9552 TIME...MOT...LOC 0356Z 271DEG 35KT 4592 9541 $$ JLT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 12, 10:54 PM CDT, 1 minute earlier.
Area forecast discussion, Jul 12, 10:54 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1054 PM CDT FRI JUL 12 2013 .UPDATE... FOR 06Z AVIATION DISCUSSION BELOW && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 330 PM CDT FRI JUL 12 2013 IT IS A WARM AND BREEZY AFTERNOON IN MN/WI AS WE ARE SANDWICHED IN BETWEEN AN AREA OF LOW PRESSURE IN THE DAKOTAS AND A SURFACE HIGH OVER THE GREAT LAKES. THERE IS ABOUT A 10 MB DIFFERENCE ACROSS THE FORECAST AREA WITH 2-3 MB MSLP FALLS ENTERING WESTERN MN THIS AFTERNOON. 20-30 MPH WIND GUSTS ARE THE RESULT. MUCH OF EASTERN MN AND WESTERN WI WILL FINISH BETWEEN 83-90 FOR HIGHS TODAY AND IT IS ONLY BECAUSE THE BL WINDS ARE REMAINING S-SE AND NOT TRUE S OR S-SW...OTHERWISE WE SEE A LOT OF 90S OUT THERE NOW. WE ARE SEEING THAT IN WESTERN MN WITH 90-92/70 AND HEAT INDICES IN THE MID 90S. NOW FOR THE REAL QUESTIONS...HOW MUCH OF THE THUNDERSTORM ACTIVITY IN THE DAKOTAS THIS AFTERNOON WILL MAKE IT INTO MN TONIGHT? HOW FAR EAST? HOW INTENSE? THE 850 MB MOISTURE TRANSPORT HAS REALLY INCREASED NEAR THE MN/SD BORDER THIS AFTERNOON...BUT THE CURRENT ACTIVITY IN NE ND IS JUST NORTH OF THE 14-15 700 MB ISOTHERMS ALONG A TIGHT 850-700 MB DEWPOINT GRADIENT AND ON THE SE SIDE OF THE UPPER JET. IR SATELLITE SHOWS COOLING CLOUD TOPS WITH THE ONGOING CONVECTION AND THERE IS NOW A NICE CU FIELD FORMING SOUTH AND EAST OF THE COLDEST TOPS. THE DEVELOPING CU IS RIGHT IN THE MIDDLE OF A HIGH SBCAPE POOL. THIS AREA IS ALSO CLOSE ENOUGH TO THE 500 MB WIND MAX TO MANAGE 30-40 KTS OF DEEP LAYER SHEAR. SO...WOULDN'T BE SURPRISED TO SEE A WATCH BOX COORDINATED BETWEEN SPC AND ABR/FGF SOMETIME LATE THIS AFTERNOON /IN FACT SPC JUST PUT OUT A DISCUSSION FOR THAT AREA AS I AM FINISHING THIS DISCUSSION/. CONDITIONS ARE FAR LESS FAVORABLE THE FARTHER EAST YOU GO...ESPECIALLY IN TERMS OF SHEAR. HOWEVER...THERE IS CERTAINLY PLENTY OF ELEVATED INSTABILITY...AND EVEN MODEST SBCAPE IN THE FAR WESTERN REACHES OF THE FORECAST AREA ON THE ORDER OF 1000-1500 J/KG. WE EXPECT ACTIVITY TO CONTINUE NORTH OF THE 700 MB WARM BUBBLE WHICH WILL TRANSLATE EAST WITH TIME. THE ACTIVITY ITSELF SHOULD MOVE QUICKLY TO THE NORTHEAST ONCE IT FORMS. AREAS NEAR AND NORTH OF A LINE FROM REDWOOD FALLS TO ST. CLOUD TO LAKE MILLE LACS ARE IN A FAVORABLE LOCATION TO RECEIVE THE REMNANTS OF THE STRONG CONVECTION CURRENTLY DEVELOPING IN THE DAKOTAS. THE PROBLEM FOR SOUTHERN MN AND WESTERN WI WILL BE THE TIMING FOR ONE /AS WE SHOULD SEE MUCH LESS INSTABILITY BY THE TIME THE PRECIP ARRIVES/ AND ALSO THE ORIENTATION OF THE BEST FORCING JUST FAVORS WESTERN AND NORTHERN MN. WE THINK THE CONVECTION WILL HANG AROUND THE WEST SIDE OF THE 850-300 MB THICKNESS RIDGE AND RIDE RIGHT UP IT INTO NE MN. THEREFORE...WE HAVE LIKELY POPS NEAR AND NORTH OF THE LINE MENTIONED ABOVE AND REDUCE POPS TO SLIGHT CHANCE IN THE EASTERN FORECAST AREA FOR THE SMALL CHANCE SOME SHOWERS LIMP IN ON THE BACK OF THAT ELEVATED INSTABILITY. WE HANG ONTO TO S-SE FLOW AT LOW LEVELS AGAIN TOMORROW AND ACTUALLY COOL SLIGHTLY BETWEEN 925-850 MB. THIS IN ADDITION TO BETTER CHANCES FOR A BROKEN MID DECK OF CLOUDS AND FILTERED SUNSHINE...SUGGEST WE COULD ACTUALLY BE 2-4 DEGREES COOLER TOMORROW AS COMPARED TO TODAY. PRECIP CHANCES DO NOT LOOK GOOD AS WE JUST CAN NOT MOVE THE UPPER RIDGE FARTHER EAST. THE QUICK WESTWARD-MOVING CLOSED UPPER LOW TO OUR SOUTH IS LIKELY HAVING SOME INFLUENCE ON KEEP THE RIDGE FROM BUDGING. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 330 PM CDT FRI JUL 12 2013 THE EXTENDED FEATURES AN INTERESTING SCENARIO. AN UPPER LOW OVER THE OHIO VALLEY AT THE START OF THE PERIOD IS PROJECTED TO RETROGRADE TO THE SOUTHERN PLAINS BY MONDAY AND TO NORTHERN MEXICO BY WEDNESDAY. WHILE THIS OCCURS...AN UPPER HIGH OVER THE MID ATLANTIC STATES IS FORECAST TO EXPAND WESTWARD ACROSS THE GREAT LAKES AND OHIO VALLEY. THIS WILL AID IN DISSIPATING A FRONTAL BOUNDARY ACROSS THE DAKOTAS/NORTHERN MN EARLY IN THE EXTENDED PERIOD. THE THREAT FOR PRECIPITATION SLOWLY DIMINISH ACROSS SOUTHWEST THROUGH CENTRAL MN FROM SUNDAY INTO MONDAY. MONDAY NIGHT THROUGH WEDNESDAY LOOK DRY WITH RATHER SUBSTANTIAL RIDGING IN PLACE. POPS SLOWLY INCREASE FROM THE NORTH WEDNESDAY NIGHT AND THURSDAY AS A NEW COLD FRONT BEGINS TO SAG SOUTH ACROSS THE UPPER MISSISSIPPI VALLEY. AT THIS POINT... THERE IS GOOD CONTINUITY BETWEEN THE ECMWF AND GFS FOR THE FRONT TO MOVE ACROSS THE FA ON FRIDAY/FRIDAY NIGHT. THIS WOULD LEAD TO A DRY...COOLER AND LESS HUMID WEEKEND. WITH THE EXPANDING UPPER HIGH COMES HIGH TEMPERATURES IN THE UPPER 80S TO LOWER 90S FOR MUCH OF NEXT WEEK. THE HEAT COMBINED WITH DEWPOINTS FORECAST INTO THE LOWER 70S RESULTS IN HEAT INDICES REACHING THE MIDDLE TO UPPER 90S DURING THE AFTERNOON/EVENING FOR WEDNESDAY AND THURSDAY. LOWS WILL BE WELL INTO THE 60S TO LOWER 70S...WITH SOME MIDDLE 70S FOR THE TWIN CITIES IN THE MIDDLE TO LATE WEEK PERIOD. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1055 PM CDT FRI JUL 12 2013 SHOWERS AND THUNDERSTORMS ARE EXPECTED TO WEAKEN AS THEY TRACK SOUTHEAST ACROSS THE AREA OVERNIGHT. BY THE TIME THE ACTIVITY REACHES EAST CENTRAL MN BETWEEN 07Z AND 10Z...SHOULD BE MOSTLY SHOWERS WITH ISOLD THUNDER AT BEST. ATTENDANT CONDITIONS ARE NOT EXPECTED TO GO LOWER THAN LOW-END VFR OR HIGH-END MVFR. WINDS FROM 150-180 DEGREES WILL PREVAIL THROUGH THE PERIOD...WITH GUSTS DEVELOPING FOR THE DAYTIME SATURDAY. THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER WEST CENTRAL MN AGAIN ON SATURDAY EVE/NIGHT. CONFIDENCE IN TIMING/LOCATION IS LOW...SO HAVE ONLY INCLUDED A PROB30 AT KAXN AT THIS POINT. KMSP... WEAKENING CONVECTION IS EXPECTED TO REACH KMSP AS EARLY AS 08Z...WITH A FEW SHOWERS IN THE VICINITY OF THE SITE POSSIBLE THROUGH 14Z. ATTENDANT CONDITIONS WOULD MOST LIKELY BE VFR. OTHERWISE...SCT-BKN MID/HIGH CLOUDS AOA 5KFT THROUGH THE PERIOD. WINDS 160-170 DEGREES WITH GUSTS INTO THE LOWER 20S /KNOTS/ DEVELOPING AROUND 17Z. /OUTLOOK FOR KMSP/ SUN...VFR. WINDS S 10KT. MON...VFR. WINDS S 5-10 KT. TUE...VFR. WINDS SW 5-10 KT. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...CLF LONG TERM...RAH AVIATION...LS
Hazardous weather outlook, Jul 12, 1:07 PM CDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 107 PM CDT FRI JUL 12 2013 MNZ041>043-047>049-054>056-064-131815- DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT- CHIPPEWA-YELLOW MEDICINE- 107 PM CDT FRI JUL 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE THIS EVENING AND TONIGHT. THERE WILL BE A THREAT FOR ONE INCH HAIL AND WINDS APPROACHING 60 MPH WITH THE STRONGEST THUNDERSTORMS TONIGHT. SEVERE WEATHER WILL NOT BE WIDESPREAD TONIGHT AND THE STORMS SHOULD WEAKEN AS THEY MOVE FARTHER EAST INTO CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SMALL THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND AND EARLY NEXT WEEK ACROSS WESTERN MINNESOTA. A FEW STORMS COULD BE STRONG AND POSSIBLY PRODUCE HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT BUT ANY REPORTS OF WIND OR HAIL WOULD BE APPRECIATED. MNZ044-045-050>053-057>063-065>070-073>078-082>085-091>093- WIZ014>016-023>028-131815- MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-KANDIYOHI- MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-RENVILLE-MCLEOD- SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE- GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT- FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA- EAU CLAIRE- 107 PM CDT FRI JUL 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE EASTERN HALF OF MINNESOTA LATE TONIGHT. EVEN IF STORMS MANAGE TO SURVIVE AND MAKE IT INTO EASTERN MINNESOTA...THE STORMS WILL BE WEAK AND SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A LINGERING CHANCE FOR THUNDERSTORMS ACROSS CENTRAL MINNESOTA SUNDAY AND MONDAY...BUT MUCH OF EASTERN MINNESOTA AND WESTERN WISCONSIN WILL REMAIN DRY. THE CHANCE FOR STORMS RETURNS LATE NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 12, 9:47 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
947 PM CDT FRI JUL 12 2013
MNZ041-042-047-048-130400-
DOUGLAS-POPE-STEVENS-TODD-
947 PM CDT FRI JUL 12 2013
...HEAVY RAIN DEVELOPING OVER DOUGLAS...POPE...STEVENS AND TODD
COUNTIES THROUGH 1200 AM CDT...
AT 935 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF BATTLE LAKE
TO 8 MILES SOUTHEAST OF CHARLESVILLE TO 14 MILES WEST OF CLINTON.
THESE STORMS WERE MOVING EAST AT 20 MPH...BUT CONTINUE TO BUILD TO
THE WEST AND SOUTHWEST. BASED ON CURRENT RADAR TRENDS...RAINFALL
AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE...ESPECIALLY FROM MORRIS TO
ALEXANDRIA BEFORE MIDNIGHT. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS
AND PONDING OF WATER ON AREA ROADWAYS.
IN ADDITION...PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4542 9541 4542 9626 4560 9627 4577 9620
4577 9577 4612 9576 4611 9516 4637 9515
4637 9474
TIME...MOT...LOC 0242Z 280DEG 18KT 4626 9584 4586 9614
4547 9670Special weather statement, Jul 12, 10:22 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1022 PM CDT FRI JUL 12 2013 MNZ041-130415- DOUGLAS- 1022 PM CDT FRI JUL 12 2013 AT 1020 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF ELBOW LAKE. THIS STORM WAS MOVING EAST AT 30 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... EVANSVILLE. BRANDON. HOLMES. GARFIELD. ALEXANDRIA. NELSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. && LAT...LON 4576 9523 4582 9577 4603 9578 4607 9519 TIME...MOT...LOC 0322Z 272DEG 26KT 4593 9587 JLT
Special weather statement, Jul 12, 10:55 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1055 PM CDT FRI JUL 12 2013 MNZ041-042-130445- DOUGLAS-TODD- 1055 PM CDT FRI JUL 12 2013 AT 1052 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF ALEXANDRIA...OR 17 MILES EAST OF HOFFMAN. THIS STORM WAS MOVING EAST AT 40 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... GARFIELD. ALEXANDRIA. NELSON. BELLE RIVER. OSAKIS. CLOTHO. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. && LAT...LON 4612 9467 4577 9467 4577 9556 4609 9552 TIME...MOT...LOC 0356Z 271DEG 35KT 4592 9541 JLT
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 9:47 PM CDT | Special Weather Statement | MPX | Douglas, Pope, Stevens | 73 min |
| Jul 12, 10:22 PM CDT | Special Weather Statement | MPX | Douglas | 53 min |
| Jul 13, 3:38 AM CDT | Special Weather Statement | MPX | Anoka, Carver, Chisago, Dakota, Hennepin, Isanti and 4 more | 52 min |
| Jul 13, 4:22 AM CDT | Areal Flood Advisory | MPX | Anoka, Carver, Dakota, Hennepin, Isanti, Ramsey and 2 more | 4 hr |
| Jul 13, 6:35 AM CDT | Flash Flood Warning | MPX | Dakota, Hennepin, Rice, Scott | 4 hr |
| Jul 13, 8:08 AM CDT | Flash Flood Warning | MPX | Rice | 6 hr |
| Jul 13, 8:33 AM CDT | Flash Flood Warning | MPX | Faribault, Freeborn, Steele, Waseca | 3 hr |
| Jul 13, 9:02 AM CDT | Flash Flood Warning | MPX | Goodhue | 3 hr |
| Jul 13, 10:32 AM CDT | Flash Flood Warning | MPX | Dakota, Rice, Scott | 3 hr |
| Jul 13, 1:28 PM CDT | Flash Flood Warning | MPX | Dakota, Rice, Scott | 12 hr |
| Jul 13, 1:55 PM CDT | Areal Flood Warning | MPX | Blue Earth, Dakota, Faribault, Freeborn, Goodhue, Le Sueur and 4 more | 6 hr |
Nearby
Special Weather Statements in Minnesota, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.